North Dakota, 2003

Winter Storm in North Dakota, April 2 to 3, 2003

April 2 to 3, 2003 · NWS BIS · 14 events in 14 counties and zones

A stationary surface frontal boundary extended from northeastern Montana through central North Dakota into the area of low pressure. This promoted overrunning snow across North Dakota with areas of heavy snow across northern NorthDakota.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A third in a series of low pressure systems over Wyoming and western South Dakota moved east...southeast and intensifiedover the Northern Plains during the day reaching southern Minnesota and northern Iowa on Thursday, April 3rd.A stationary surface frontal boundary extended from northeastern Montana through central North Dakota into the area of low pressure. This promoted overrunning snow across North Dakota with areas of heavy snow across northern NorthDakota. The snowfall combined with easterly winds to 25 mph created areas of blowing and drifting snow and dangerousdriving conditions. Snowfall across northern North Dakota ranged 6 to 10 inches with isolated reports of 14.5 inches.Numerous accidents were contributed icy and snow covered roads resulting in 6 serious injuries and 3 deaths acrossnorthern North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 2, 3:50 AM CST, 11 hours 34 minutes earlier.

Area forecast discussion, Apr 2, 3:50 AM CST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CST WED APR 2 2003

...SIGNIFICANT SNOWFALL TONIGHT OVER THE NORTHERN TWO THIRDS OF
NORTH DAKOTA TONIGHT THROUGH THURSDAY...

GOING WITH AN ETA/AVN BLEND FOR MAIN FEATURES AND PRECIP
ACCUMULATIONS. SURFACE LOWS DEVELOP ON THE SOUTHWESTERN EDGE OF
ARCTIC AIR AND H500 VORT IMPULSES MOVE ACROSS THE REGION THROUGH
THURSDAY. A MINOR IMPULSE IS PROGGED TO MOVE ACROSS THIS
AFTERNOON...THEN MORE SIGNIFICANT IMPULSES TONIGHT THROUGH THURSDAY.
OVERRUNNING PRECIP PROGGED TO BE HEAVIEST IN NORTHERN NORTH DAKOTA
AND INTO SOUTHERN CANADA. WENT WITH A COMPROMISE OF PRECIP ESTIMATES
TO ESTIMATE 5 TO 8 INCHES NORTHERN COUNTIES AND 3 TO 6 INCHES FOR
COUNTIES ALONG I-94. EAST WINDS OF 15 TO 30 MPH WILL CREATE AREAS OF
BLOWING SNOW. WILL KEEP WATCH GOING FOR TONIGHT AND THURSDAY SINCE
BEST CHANCE OF HEAVIER SNOW IS LATE EVENING/OVERNIGHT AND THURSDAY
MORNING.

.BIS...WINTER STORM WATCH NORTH AND CENTRAL TONIGHT AND
       THURSDAY...ISN..MOT..BOT..BIS..JMS

VINING
Hazardous weather outlook, Apr 2, 5:25 AM CST, 9 hours 59 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CST WED APR 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT FOR THE NORTHERN TWO THIRDS OF THE
STATE TONIGHT AND THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FOR THE NORTHERN TWO THIRDS OF THE
STATE TONIGHT AND THURSDAY. TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 8
INCHES ARE EXPECTED IN THE WATCH AREA...WITH 1 TO 3 INCHES OVER
EXTREME SOUTHERN NORTH DAKOTA.

ANOTHER STORM SYSTEM IS LIKELY TO AFFECT THE STATE SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE
BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER
INFORMATION.

VINING

In the hours before

Special weather statement, Apr 2, 10:27 AM CST, 4 hours 57 minutes before
NDZ001-009-017-021825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1027 AM CST (927 AM MST) WED APR 2 2003

SNOW AND FOG ARE REDUCING VISIBILITY ACROSS MUCH OF NORTHWEST NORTH
DAKOTA THIS MORNING. THE HEAVIEST BAND OF SNOW IS CENTERED ALONG
THE MISSOURI RIVER...NORTH TO BLACKTAIL DAM AND RAY AND SOUTH TO
CARTWRIGHT AND KEENE. VISIBILITY AT THE WILLISTON AIRPORT HAS
DROPPED TO ONE HALF MILE AT TIMES. IN ADDITION ROADWAYS ARE SLICK
DUE TO ICE BENEATH THE SNOW. MOTORISTS ARE URGED TO USE CAUTION...
REDUCE SPEEDS AND ALLOW EXTRA STOPPING DISTANCE. ALSO TURN ON LOW
BEAM HEADLIGHTS TO HELP ONCOMING TRAFFIC SEE YOUR VEHICLE.

THOMSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Bottineau

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
Bottineau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Winter Storm, Burke

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
Burke forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Winter Storm, Divide

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Winter Storm, Foster

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
Foster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
McHenry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Winter Storm, McKenzie

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
McKenzie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Winter Storm, McLean

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
McLean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Mountrail

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
Mountrail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Winter Storm, Pierce

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
Pierce forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Winter Storm, Renville

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
Renville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Winter Storm, Rolette

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
Rolette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
Sheridan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Winter Storm, Ward

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
Ward forecast zone
Deaths
3 direct, 0 indirect
Injuries
6 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, Wells

When
April 2, 3:24 PM CST to April 3, 8:07 PM CST
Where
Wells forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Ward2003-04-0348MaleVehicle/Towed TrailerDirect
Winter Storm, Ward2003-04-03MaleVehicle/Towed TrailerDirect
Winter Storm, Ward2003-04-03MaleVehicle/Towed TrailerDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350889, 5350890, 5350891, 5350892, 5350893, 5350894, 5350895, 5350896, 5350897, 5350898, 5350899, 5350900, 5350901, 5350902.